Dismiss Alert

Flu Season Hospital Visitor Limitations

Temporary limitations are in place for hospital visitors. Visitors must be 18 years or older and not exhibit any flu symptoms.

Meet Our Providers

View Our Locations

Toxic Epidermal Necrolysis

What is toxic epidermal necrolysis?

Toxic epidermal necrolysis is a life-threatening skin disorder that causes blistering and peeling of the skin. This disorder can be caused by a medicine reaction—often antibiotics or anticonvulsives.

What are the symptoms of toxic epidermal necrolysis?

The first symptoms are often fever and flu-like symptoms. After a few days, areas of skin (usually on the face and chest) blister and peel leaving raw areas without skin. The conditions spreads. This leaves large, raw areas exposed. The loss of skin lets fluids and salts ooze from the raw, damaged areas. These areas can easily become infected. The linings of the mouth, nose, respiratory system, urinary tract, eyes, and genitals can be affected. These are the other most common symptoms of toxic epidermal necrolysis:

  • A painful, red area that spreads quickly and blisters

  • Raw areas of skin

  • Flu-like symptoms

  • Fever

The symptoms of toxic epidermal necrolysis may seem like other skin conditions. This is a life-threatening condition. Talk with your healthcare provider for a diagnosis. 

Treatment for toxic epidermal necrolysis

The disease progresses fast, usually within 3 days. It's important that it be treated as early as possible. Treatment usually includes a hospital stay, often in the burn unit. If a medicine is causing the skin reaction, it's stopped. Treatment may include:

  • Hospital stay

  • Isolation to prevent infection

  • Ointments and protective bandages

  • IV (intravenous) fluid and electrolytes

  • Antibiotics

  • Intravenous immunoglobulin G